Oklahoma, 2011

Hail and Damaging Winds in Oklahoma, April 8 to 9, 2011

April 8 to 9, 2011 · NWS TSA · 17 events in 6 counties and zones

A frontal boundary extended across northeastern Oklahoma from an area of low pressure located over north-central Oklahoma. Severe thunderstorms developed during the late evening within the moist and unstable air mass south of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A frontal boundary extended across northeastern Oklahoma from an area of low pressure located over north-central Oklahoma. Severe thunderstorms developed during the late evening within the moist and unstable air mass south of the front. Some of these storms produced large hail up to tennis ball size across northeastern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 8, 7:58 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Apr 8, 7:58 PM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
858 PM CDT FRI APR 8 2011

.DISCUSSION...

A QUASI-STATIONARY FRONT REMAINS DRAPED FROM NW OK INTO SE KS THIS
EVENING. A DRYLINE EXTENDED SOUTH ACROSS FAR WRN OK DOWN INTO NW
TX. STORMS DEVELOPED LATE THIS AFTERNOON ALONG THE BOUNDARY AND
SEVERAL STORM SPLITS OCCURRED. TWO RIGHT MOVERS MOVED INTO OSAGE
COUNTY AND WEAKENED. THE REMAINING CONVECTION SEEMS TO BE
MAINTAINED JUST NORTH OF THE BOUNDARY AND WILL BE LIFTING
NORTHEAST INTO KS. THE LATEST RUNS OF THE HRRR SHOW THIS TREND AS
WELL...FORECASTING CONVECTION TO LIFT NORTH INTO KS BEFORE
SPREADING EAST INTO MO LATE TONIGHT. SO WE MAY BE DONE FOR TONIGHT
OVER NE OK...BUT WOULD LIKE TO WATCH THE RADAR FOR A LITTLE WHILE
LONGER BEFORE WRITING IT OFF. NEVERTHELESS...IF CURRENT TRENDS
CONTINUE...THE TORNADO WATCH WILL BE CANCELLED EARLY. I HAVE
SHIFTED POPS NORTH FROM THE PREVIOUS FORECAST...CONFINING THE LOW
END CHC POPS NEAR THE KS BORDER THRU 06Z.

LACY

&&

.PREV DISCUSSION... /ISSUED 636 PM CDT FRI APR 8 2011/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
TORNADO WATCH INCLUDES KBVO UNTIL 06Z TONIGHT. POTENTIAL THUNDER
THERE AROUND 02Z AND AFTER. VERY LARGE HAIL WITH SOME OF THE
STORMS NORTH CENTRAL OK AT THIS TIME.
SOUTHERLY WINDS LIKELY TO BRING UP LOW CLOUDS AGAIN TOWARD
MORNING. MVFR CIGS EXPECTED MOST PLACES UNTIL MID TO LATE
MORNING. BRIEF MVFR VSBY A FEW SITES 10Z TO 14Z. VFR BY
AFTERNOON. SA

PREV DISCUSSION... /ISSUED 258 PM CDT FRI APR 8 2011/

DISCUSSION...
WARM SPRING CONDITIONS WILL CONTINUE ACROSS THE REGION AS SOUTHWEST
UPPER FLOW PERSISTS AHEAD OF A DEEPENING UPPER LOW CURRENTLY ALONG
THE WESTERN CONUS. MOISTURE ADVECTION AT LOW LEVELS MAY ALLOW FOR
SOME THUNDERSTORM ACTIVITY ACROSS OUR NORTHERN TIER OF COUNTIES
THROUGH THIS EVENING... BUT FOR THE MOST PART A STRONG CAP WILL
SUPPRESS CONVECTIVE ACTIVITY INTO SUNDAY.

THE MAJOR CONCERN IN THE NEAR TERM WILL BE FIRE WEATHER. CONTINUED
DRY CONDITIONS ACROSS THE REGION WILL EXACERBATE THE PROBLEM AS
SOUTHERLY WINDS INCREASE WHILE TEMPERATURES HEAT UP. A FIRE WEATHER
WATCH WILL BE ISSUED FOR THE NORTHWESTERN EDGE OF THE CWA FOR SUNDAY
AS A DRYLINE ENCROACHES ON EASTERN OKLAHOMA. THE COMBINATION OF
FACTORS WEST OF THE DRYLINE WILL LIKELY CAUSE EXTREME FIRE DANGER.

SUNDAY WILL ALSO BE THE BEST CHANCE FOR WIDESPREAD SHOWERS AND
THUNDERSTORMS AS THE AFOREMENTIONED WESTERN CONUS UPPER LOW KICKS
OUT ACROSS THE CENTRAL PLAINS. DYNAMICS ACROSS THE SOUTHERN PLAINS
APPEAR TO BE IMPRESSIVE WITH THIS SYSTEM... HOWEVER THERE APPEARS TO
BE A SCARCITY OF MOISTURE ALOFT. THIS SHOULD LIMIT THE SEVERE
WEATHER POTENTIAL... BUT STILL EXPECT A DECENT SHOT AT SOME MUCH
NEEDED RAINFALL ACROSS PORTION OF THE AREA.

TRANQUIL AND SLIGHTLY WARMER THAN NORMAL CONDITIONS SHOULD PREVAIL
IN THE WAKE OF THE DEPARTING SYSTEM. MODELS CURRENTLY SHOW AN UPPER
LOW DEVELOPING IN THE LEE OF THE ROCKIES BY ABOUT MID WEEK... WITH
AN ASSOCIATED SURFACE LOW AND FRONTAL SYSTEM MOVING INTO OUR
VICINITY. THIS SHOULD BECOME THE FOCUS FOR INCREASED THUNDERSTORM
ACTIVITY FROM WEDNESDAY THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   67  87  68  81 /  10  10  10  40
FSM   66  88  66  83 /  10  10   0  40
MLC   68  86  69  82 /  10   0   0  30
BVO   65  88  67  81 /  20  10  10  40
FYV   63  84  65  79 /  10  10   0  50
BYV   64  86  62  77 /  10  10   0  50
MKO   66  85  66  79 /  10  10  10  40
MIO   67  87  68  76 /  20  10  10  40
F10   67  86  67  79 /  10  10  10  30
HHW   67  87  69  80 /  10   0   0  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH FROM 11 AM SUNDAY TO 10 PM SUNDAY FOR OKZ054-
     OKZ059-OKZ064-OKZ065.

AR...NONE.
&&

LONG TERM....30
Hazardous weather outlook, Apr 8, 10:50 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE TULSA OK
1150 PM CDT FRI APR 8 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1122 PM CDT FRI APR 8 2011

...SEVERE THUNDERSTORMS ALONG KANSAS BORDER...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...ELEVATED.
        AREA...OSAGE COUNTY EASTWARD.
        ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...CRITICAL.
	AREA...ALONG AND JUST SOUTH OF KANSAS BORDER.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...OSAGE...WASHING...NOWATA COUNTIES.

SIGNIFICANT WINDS.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET... .

FIRE WEATHER DANGER.
	RISK...NIL.

DISCUSSION...
ONGOING SEVERE STORM IS EXPECTED TO MOVE EAST ACROSS FAR NORTHEAST
OKLAHOMA THROUGH MIDNIGHT. WIND GUSTS OF 94 MPH WAS MEASURED AT
PONCA CITY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
EMERGENCY MANAGEMENT AND OTHER CITY AND COUNTY OFFICIALS FROM
OSAGE COUNTY EASTWARD SHOULD TAKE APPROPRIATE ACTIONS AND MONITOR
THIS DANGEROUS THUNDERSTORM AS IT MOVES EAST. .

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
MONDAY...VERY HIGH FIRE WEATHER POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.

EXTENDED DISCUSSION...
ELEVATED FIRE DANGER WILL CONTINUE THROUGH THE WEEKEND. THERE IS
POTENTIAL THAT CONDITIONS COULD APPROACH CRITICAL LEVELS ACROSS
PORTIONS OF EASTERN OKLAHOMA SUNDAY AFTERNOON...DEPENDING ON HOW
FAR EAST THE DRYLINE MOVES. FOR THIS REASON...A FIRE WEATHER WATCH
IS IN EFFECT FOR AREAS MAINLY WEST OF HIGHWAY 75 IN NORTHEAST
OKLAHOMA.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF
A PACIFIC FRONT OVER EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
SUNDAY AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY HAZARDS.

SOUTH WINDS WILL BE QUITE STRONG AS WELL THROUGH THE
WEEKEND...WITH SPEEDS IN THE 20 TO 30 MPH RANGE WITH GUSTS NEAR 40
MPH POSSIBLE.

A PAIR OF UPPER DISTURBANCES WILL AFFECT THE REGION AROUND THE
MIDDLE OF NEXT WEEK...BRINGING WITH IT CHANCES FOR THUNDERSTORMS.
WINDS WILL ALSO BE STRONGER...THUS THE FIRE DANGER WILL REMAIN
ELEVATED.

EMERGENCY MANAGEMENT PLANNING STATEMENT...

FIRE MANAGEMENT AGENCIES WILL NEED TO MONITOR THE LATEST FORECASTS
GIVEN THE RECENT DROUGHT CONDITIONS AND A MORE ACTIVE SPRINGTIME
PATTERN IN PLACE. AN ELEVATED FIRE DANGER IS EXPECTED TO CONTINUE
THROUGH THE NEXT 7 DAYS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Apr 8, 6:44 PM CST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
744 PM CDT FRI APR 8 2011

OKZ054-090115-
OSAGE OK-
744 PM CDT FRI APR 8 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 815 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     WESTERN OSAGE

AT 744 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 20 MILES WEST OF
FAIRFAX...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...FAIRFAX.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. RESIDENTS IN THESE
AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER ADVISORY IS
UPGRADED TO A WARNING.

LAT...LON 3670 9700 3670 9694 3674 9692 3677 9681
      3658 9670 3656 9678 3648 9700 3652 9703
      3656 9690 3659 9690 3660 9691 3658 9699
      3659 9704 3667 9708
TIME...MOT...LOC 0044Z 245DEG 23KT 3657 9706

The radar

The Wichita radar (KICT), 114 km away, was scanning. The volume nearest the first event began at 04:50 UTC.

Open the radar archive at this moment

Event by event

15 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Osage

When
April 8, 10:50 PM CST
Where
Osage County, 0.71 mi NW of Webb City
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
36.807, -96.709

Thunderstorm Wind, Osage

When
April 8, 10:55 PM CST
Where
Osage County, 0.76 mi WSW of Burbank
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
36.695, -96.732

Numerous trees and large tree limbs were broken or downed by thunderstorm wind.

Hail, Osage

When
April 8, 10:58 PM CST
Where
Osage County, 0.76 mi WSW of Burbank
Measured
1.5 in hail
Property damage
$5,000
Reported by
County Official
Coordinates
36.695, -96.733

Thunderstorm Wind, Osage

When
April 8, 10:59 PM CST
Where
Osage County, 0.96 mi SW of Burbank
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.692, -96.734

Strong thunderstorm wind damaged the roofs of several mobile homes along Highway 60.

Hail, Osage

When
April 8, 11:03 PM CST
Where
Osage County, 3 mi S of Burbank
Measured
1 in hail
Reported by
Public
Coordinates
36.657, -96.720

Hail, Osage

When
April 8, 11:10 PM CST
Where
Osage County, 3 mi SW of Shidler
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.749, -96.688

Hail, Osage

When
April 8, 11:40 PM CST
Where
Osage County, 1 mi W of Pawhuska
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
36.670, -96.348

Hail, Osage

When
April 8, 11:44 PM CST
Where
Osage County, Pawhuska
Measured
1.25 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
36.670, -96.330

Hail, Osage

When
April 8, 11:54 PM CST
Where
Osage County, Pawhuska
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.670, -96.330

Hail, Osage

When
April 9, 12:20 AM CST
Where
Osage County, 4 mi SE of Avant
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
36.439, -96.019

Hail, Tulsa

When
April 9, 12:30 AM CST
Where
Tulsa County, 4 mi N of Collinsville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.428, -95.830

Hail, Washington

When
April 9, 12:35 AM CST
Where
Washington County, 4 mi S of Ramona
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.472, -95.920

Hail, Washington

When
April 9, 12:37 AM CST
Where
Washington County, Vera
Measured
1.75 in hail
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
36.450, -95.880

Hail, Rogers

When
April 9, 12:58 AM CST
Where
Rogers County, 3.96 mi E of Oologah
Measured
1.75 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.441, -95.629

Hail, Mayes

When
April 9, 1:24 AM CST
Where
Mayes County, 5 mi W of Adair
Measured
0.75 in hail
Reported by
Public
Coordinates
36.430, -95.360

Hail, Nowata

When
April 9, 1:35 AM CST
Where
Nowata County, 2.5 mi ESE of Alluwe
Measured
1.25 in hail
Reported by
Public
Coordinates
36.610, -95.487

Hail, Mayes

When
April 9, 1:51 AM CST
Where
Mayes County, 4 mi E of Adair
Measured
0.88 in hail
Reported by
Public
Coordinates
36.430, -95.198

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291081, 291082, 291084, 291086, 291090, 291092, 291093, 291094, 291095, 291097, 291099, 291101, 291102, 291104, 291107, 291110, 291112.